Texas, 2004Flash Flooding in Texas, August 17, 2004
August 17, 2004 · NWS MAF · 2 events in 2 counties and zones
Scattered strong thunderstorms produced locally heavy rainfall in the Davis Mountains and the Upper Trans Pecos region of west Texas. Officials in both Reeves and Jeff Davis Counties reported dangerous conditions due to street flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong thunderstorms produced locally heavy rainfall in the Davis Mountains and the Upper Trans Pecos region of west Texas. Officials in both Reeves and Jeff Davis Counties reported dangerous conditions due to street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 17, 1:20 PM CST, 45 minutes earlier.
Area forecast discussion, Aug 17, 1:20 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT TUE AUG 17 2004
.SHORT TERM...
SLOW MOVING UPPER LEVEL DISTURBANCE MEANDERING ACROSS SOUTHERN
NEW MEXICO/FAR WEST TEXAS AT THIS TIME PER SATELLITE...FIRING
CONVECTION ACROSS THE HIGHER TERRAIN OF THE COUNTY WARNING AREA.
WILL CONTINUE TO USE THE GFS POPS AND QPF OVERNIGHT AS THIS MODEL
HAS BEEN HANDLING THE UPPER LEVEL DISTURBANCE THE BEST THE LAST
FEW DAYS AND SEE NO REASON WHY THIS SHOULD NOT CONTINUE TO BE
THE CASE OVERNIGHT. LOCALLY HEAVY RAINFALL ONGOING AND WILL CONTINUE
AT LEAST THROUGH THIS EVENING FAR WEST AS OROGRAPHICS COMBINE WITH
DYNAMICS AND HEATING. ISOLATED FLOODING AND FLASH FLOODING A
POSSIBILITY WITH WEAK WINDS ALOFT AND WILL MENTION IN THE HAZARDOUS
WEATHER OUTLOOK. COOLED THE TEMPERATURE GRIDS A FEW DEGREES BASED ON
LAST NIGHTS LOWS AND SIMILAR REGIME EXPECTED OVERNIGHT. COPIED ETA
MOS WINDS INTO THE GRIDS OVERNIGHT.
.LONG TERM...
AS UNUSUAL AS IT IS MID LEVEL WLY FLOW CONTINUES ACRS W TX. SLOW
MOVING MID/UPPER LEVEL CYCLONIC CIRCULATION WILL EDGE INTO PB BY WED
AS TROF AXIS EXTENDS NE INTO KS. MID LEVEL THETA-E RIDGE AXIS WILL BE
PROGRESSING EWD WITH TROF WED. SLY SFC-85H WINDS INCREASE S OF
BOUNDARY...WHICH IS EXPECTED TO BE ACRS KS INTO E/SE NM. BEST
INSTABILITY WILL GATHER ACRS ERN NM/TX PANHANDLE NEAR BOUNDARY WHERE
BETTER INSOLATION/MID LEVEL LR/S ARE ANTICIPATED. STILL EXPECT SCT
SHRA/TSRA TO DEVELOP ACRS PB IN CLOSE PROXIMITY TO MID/UPPER CYCLONIC
CIRCULATION AS FEATURE HAS BEEN ACTIVE LAST FEW DAYS. MEANWHILE A
SHRTWV TROF NEAR THE 4 CORNERS RGN WED WILL MOVE SE THURSDAY
STRENGTHENING MID LEVEL FLOW THEREBY HELPING TO PUSH AFOREMENTIONED
BOUNDARY INTO NW-N CWFA. HAVE EXPANDED PCT POPS INVOF BOUNDARY THUR
PM. BOUNDARY PROGGED TO REMAIN IN THE NRN CWFA INTO FRI AS ETA
DEVELOPS AMPLIFIED NW MID LEVEL FLOW AS SHRTWV TROF MOVES SE INTO
FRIDAY NIGHT. ETA DEVELOPS A STRONG PUSH OF LOW LEVEL DRY AIR INTO
TRANS PECOS REGION FRIDAY WITH DOWNSLOPE WINDS...THUS WARMER WITH
DECREASED POPS. BY SATURDAY MID LEVEL RIDGE AXIS BEGINS TO AMPLIFY
ACRS CENTRAL NM THUS FAVORING MOUNTAIN DRIFTERS IN CONVERGENT LOW
LEVEL FLOW. GFS VERY OPTIMISTIC IN REGARD TO DEVELOPING STRONG SW
FLOW ACRS THE REGION AS DEEP SRN STREAM SYSTEM ORGANIZES OFF THE SRN
CA COAST BEFORE BUILDING SUBTROPICAL RIDGE BY TUES. FOR NOW WILL
EXPECT RIDGING TO EVOLVE FROM SUNDAY ONWARD...HOWEVER BASED ON
UNUSUAL PATTERN OF LATE AND WITH MODELS HINTING AT SW-NW MID LEVEL
FLOW COULD SEE MORE PRECIP.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 65 88 69 90 / 20 30 40 20
CARLSBAD NM 62 89 65 94 / 50 40 20 20
DRYDEN TX 65 88 70 91 / 20 40 30 20
FORT STOCKTON TX 65 86 68 91 / 20 40 30 20
GUADALUPE PASS TX 58 85 64 88 / 50 40 20 20
HOBBS NM 60 89 64 90 / 20 40 30 20
MARFA TX 57 81 58 86 / 50 40 20 20
MIDLAND INTL AIRPORT TX 65 87 68 90 / 20 40 30 20
ODESSA TX 64 87 68 90 / 20 40 30 20
WINK TX 66 90 70 94 / 20 40 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
Hazardous weather outlook, Aug 17, 12:55 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT TUE AUG 17 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
155 PM CDT (1255 PM MDT) TUE AUG 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS AND IMMEDIATE ADJACENT PLAINS AS A SLOW MOVING UPPER
LEVEL DISTURBANCE MEANDERS ACROSS SOUTHERN NEW MEXICO. AREAL COVERAGE
OF THUNDERSTORMS WILL DECREASE EASTWARD TO WIDELY SCATTERED TO ISOLATED
ACROSS THE PERMIAN BASIN. DUE TO THE SLOW MOVEMENT OF THUNDERSTORMS
ANTICIPATED...LOCALLY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING
WILL BE POSSIBLE ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND IMMEDIATE
ADJACENT PLAINS TONIGHT. THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.
SIGNIFICANT RISES ALONG THE RIO GRANDE RIVER ARE POSSIBLE OVERNIGHT
DUE TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ON WEDNESDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.
SIGNIFICANT RISES ALONG THE RIO GRANDE RIVER ARE POSSIBLE TOMORROW
WITH THE ANTICIPATION OF ANOTHER ROUND OF SCATTERED THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER LAW
ENFORCEMENT OFFICIALS AND EMERGENCY MANAGEMENT GROUPS OVER WEST TEXAS
AND SOUTHEAST NEW MEXICO SHOULD MONITOR THE LAST WEATHER INFORMATION
AND PREPARE TO TAKE ACTION SHOULD FLASH FLOODING THREATEN THE AREA
TONIGHT AND WEDNESDAY.
12
Flash Flood, Jeff Davis
- When
- August 17, 2:05 PM CST to 5:00 PM CST
- Where
- Jeff Davis County, Ft Davis
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.716, -104.140 (the zone’s center; the record gives no point)
The Jeff Davis County Emergency Manager reported that flash flooding resulted in high water in several city streets of Fort Davis.
Flash Flood, Reeves
- When
- August 17, 5:01 PM CST to 7:00 PM CST
- Where
- Reeves County, Pecos
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
Local emergency management officials reported widespread flooding of city streets in Pecos. Over one inch of rain reportedly fell in a twenty minute period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Georgia, August 17, 2004$155,000 · 3 events
- Hail and Damaging Winds in Michigan, August 17, 2004$45,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Missouri, August 17, 2004$16,000 · 3 in hail · 15 events
- Flash Flood and Hail in Illinois, August 17, 200455 kt wind · 6 events
- Hail and Damaging Wind in Indiana, August 17, 20041.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, August 17, 200461 kt wind · 3 events
- Flash Flooding in Idaho, August 17 to 18, 20042 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Damaging Winds in Georgia, August 17, 200450 kt wind · 2 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 17, 200450 kt wind · 2 events
- Hail and Lightning Strike in Nebraska, August 17, 2004$600 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418482, 5418481.